Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Child with Mollescum contagiosum, developed bacterial infection. Given Keflex, got rashes. Are steroids making it worse?

My 3 1/2 year-old son has had molluscum contagiosum for almost a year. Manageable for the most part, yes. Approximately one week ago, I took him to his pediatrician because one of the molluscum appeared to have gotten a bacterial infection , As it was swollen and some pus was present. The doctor put him on Keflex for this. Five days after initiating the Keflex, he developed a rash on his arms and legs. The rash was pustular and very itchy. I stopped the Keflex and called the pediatrician again and he was evaluated. They recommended Benadryl every six hours 12.5 mg and, of course, discontinuation of the Keflex. His original wound is better and we re applying Bactroban on that topically. But this rash is now all over his body: arms, legs, trunk, face, back. I am currently giving him oatmeal baths several times a day, and using Benadryl 12.5 mg every six hours for symptom relief. He was also started, by the pediatrician, on both oral and topical steroid cream for the rash. My question is Could this be the molluscum flaring up? If so, will steroids make it worse? Some areas of the rash appear similar to molluscum but then others do not. Is there anything else i can do to ease my poor child s discomfort? What are your thoughts?
Asked On : Sun, 16 Dec 2012
Answers:  1 Views:  132
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response

Thank you for your query.

If the rash, which has erupted all over the body, is pustular then your son needs to be examined and treated accordingly. Pustular lesions mean an infection for which a systemic antibiotic may be required.

Application of steriods on molluscum should be avoided as it can aggravate the viral infection.

It is very difficult for me to give you a guidance without a look at the lesions. Hence, my advise would be to consult your doctor or a dermatologist and follow their advice.

I hope I have answered your query to your satisfaction.

Wishing an early relief to your son.


Answered: Wed, 19 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor